Illinois, 2018Tornado and Flash Flood in Illinois, August 16 to 17, 2018
August 16 to 17, 2018 · NWS ILX · 10 events in 6 counties and zones
A slow-moving frontal boundary interacted with a highly unstable and moderately sheared environment to trigger strong to severe thunderstorms across parts of central Illinois from the late afternoon of August 16th into the early morning hours of August 17th. A tornado touched down near Smithfield in Fulton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving frontal boundary interacted with a highly unstable and moderately sheared environment to trigger strong to severe thunderstorms across parts of central Illinois from the late afternoon of August 16th into the early morning hours of August 17th. A tornado touched down near Smithfield in Fulton County. Other cells produced sporadic wind damage and hail as large as golf balls. Excessive rainfall rates created localized flash flooding in Edinburg in Christian County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 1:58 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 16, 1:58 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
258 PM CDT Thu Aug 16 2018
.SHORT TERM...(This evening through Friday)
ISSUED AT 258 PM CDT Thu Aug 16 2018
Widely scattered showers and thunderstorms have developed across
central Illinois this afternoon...with a broken line of convection
further west across central Iowa in association with a vigorous
upper low. As the low pivots eastward, stronger synoptic forcing
will help increase the areal coverage of convection across the
KILX CWA from mid-evening through the overnight hours. With the
850mb jet streak increasing to 20-30kt and orienting itself toward
east-central and southeast Illinois after midnight, it appears the
greatest coverage of storms will materialize east of I-55
overnight. Based on latest CAMs, have started the evening with
just low chance PoPs...then have increased to high chance to
likely west of I-55 toward midnight. After midnight, have
shifted the likely PoPs to east of the I-55 corridor as the LLJ
cranks up. Overnight lows will be in the upper 60s and lower 70s.
Showers and thunderstorms will be ongoing across the E/SE Friday
morning, then will taper off from west to east toward midday.
Additional scattered activity will be possible through the
afternoon into the early evening as the upper low tracks through
the region. High temperatures will generally be in the lower 80s.
Once the low pushes off to the east, subsidence on its back side
will result in a return to dry conditions across the board by
Friday night.
&&
.LONG TERM...(Friday night through Thursday)
ISSUED AT 258 PM CDT Thu Aug 16 2018
Warm and dry weather will be the rule over the upcoming weekend,
with high temperatures reaching the middle to upper 80s both
Saturday and Sunday. The next significant chance for rain will
hold off until late Sunday night into Monday as yet another
vigorous short-wave trough digs into the Midwest. Based on timing
of this wave, have gone with likely PoPs for showers/thunder
Monday afternoon. Once this wave passes, a few lingering showers
will be possible into Tuesday...followed by cooler/drier weather
for the middle of next week. Highs will drop into the middle to
upper 70s for Tuesday and Wednesday before moderating to the lower
80s by Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CDT Thu Aug 16 2018
Low overcast from this morning is lifting/scattering early this
afternoon...with latest obs showing only a few lingering MVFR
ceilings. Based on trends, think all TAF sites will climb to VFR
by 19z. Widely scattered showers are beginning to develop across
the area and think this trend will continue through the afternoon
as per the HRRR and other CAMs. Vigorous upper wave will approach
from the northwest tonight, triggering more widespread precip from
mid-evening through the overnight hours. Exact areal coverage and
timing of convection remain in question, so have only mentioned
VCTS at this time...beginning at 00z at KPIA and at 04z further
east at KCMI. Forecast soundings suggest the potential for a
period of MVFR ceilings returning late tonight into Friday
morning...mainly for the I-74 terminals.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Aug 16, 2:29 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
329 PM CDT Thu Aug 16 2018
ILZ027>031-036>038-040>057-061>063-066>068-071>073-171100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
329 PM CDT Thu Aug 16 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TONIGHT...
Scattered strong to severe storms are possible tonight as a
weather system moves across the state. A few of the storms tonight
could produce strong wind gusts, as well as locally heavy rainfall
and deadly lightning.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Scattered thunderstorms will be possible Friday. No severe weather
is expected at this time. There will be periodic chances for
thunderstorms again starting Sunday night and continuing into
Tuesday of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
Auten
In the hours before
Local storm report, Aug 16, 3:33 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
433 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM FUNNEL CLOUD 2 E KNOXVILLE 40.91N 90.25W
08/16/2018 KNOX IL TRAINED SPOTTER
BRIEF FUNNELL CLOUD
&&
AUTENEvent by event
5 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood, 1 lightning. Local standard time, as filed.
Tornado, Fulton
- When
- August 16, 3:38 PM CST to 3:48 PM CST
- Where
- Fulton County, 0.83 mi E of Smithfield to 3.39 mi S of Cuba
- Rating
- EF0
- Path length
- 3.15 mi
- Path width
- 100 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.468, -90.264
A tornado touched down in a field about 1.5 miles ESE of Smithfield at 4:38pm CDT. The tornado travelled slowly southeastward, impacting one farmstead along its path. A pole barn and small shed were destroyed, with flying debris from the barn causing minor roof and siding damage to the house. The tornado continued along its path doing minor crop damage along the way before dissipating 3 miles SSW of Cuba at 4:48pm CDT.
Hail, Menard
- When
- August 16, 8:18 PM CST to 8:23 PM CST
- Where
- Menard County, 3 mi SSW of Athens
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.910, -89.752
Hail, Sangamon
- When
- August 16, 8:47 PM CST to 8:52 PM CST
- Where
- Sangamon County, Sherman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -89.600
Thunderstorm Wind, Sangamon
- When
- August 16, 9:40 PM CST to 9:45 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 39.800, -89.650
A few trees were blown down in Springfield near the intersections of Lincoln and Washington Streets and North Grant and Shenandoah Streets.
Flash Flood, Christian
- When
- August 16, 10:00 PM CST to August 17, 1:00 AM CST
- Where
- Christian County, 2.79 mi NW of Edinburg to 1.22 mi N of Tovey
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.681, -89.413
Slow moving thunderstorms with very heavy rain resulted in flash flooding in the town of Edinburg and surrounding rural areas. Water was covering most roads in and near Edinburg, some of which were impassable. The flooding subsided shortly after midnight local time.
Lightning, McLean
- When
- August 16, 10:05 PM CST to 10:06 PM CST
- Where
- McLean County, 1.49 mi SE of Fletcher
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.512, -88.764
Lightning struck a shed, igniting a fire that spread to an old farmhouse about 2 miles southwest of Cooksville shortly after 11pm CDT on August 16th. The shed was destroyed and the house suffered minor damage.
Hail, Christian
- When
- August 16, 10:45 PM CST to 10:50 PM CST
- Where
- Christian County, Edinburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -89.380
Hail, Christian
- When
- August 16, 10:52 PM CST to 10:57 PM CST
- Where
- Christian County, Stonington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -89.200
Hail, Champaign
- When
- August 17, 12:45 AM CST to 12:50 AM CST
- Where
- Champaign County, Champaign
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -88.250
Thunderstorm Wind, Champaign
- When
- August 17, 12:45 AM CST to 12:50 AM CST
- Where
- Champaign County, Champaign
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.120, -88.250
A flag pole and several 6-inch diameter tree branches were blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
- Excessive Heat and Heat in Arkansas, August 16, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780905, 780927, 780928, 780933, 781164, 780942, 780936, 780930, 780932, 780934.